Certain Heart Drug Antibiotic Combo Might Be Fatal for Seniors
Doctors should not prescribe spironolactone with trimethoprim-sulfamethoxazole, study says
MONDAY, Feb. 2, 2015 (HealthDay News) -- The combination of a widely used heart medication and a commonly prescribed antibiotic seems to more than double the risk of sudden death in seniors, a new study says.
Spironolactone (brand name Aldactone) is a diuretic widely used in treating heart failure. It protects the heart by blocking a hormone that causes salt and fluid buildup.
But taking spironolactone alongside the antibiotic trimethoprim-sulfamethoxazole (brand names Septra, Bactrim) can cause blood potassium to rise to potentially life-threatening levels, said study lead author Tony Antoniou, a scientist with the Li Ka Shing Knowledge Institute at St. Michael's Hospital in Toronto.
"One of the consequences of a high potassium level is getting these irregular heart rhythms that can be quite dangerous and cause sudden deaths," Antoniou said.
To test the potential hazards of this drug combination, researchers combined information from several prescription drug and health record databases to track over 206,000 patients aged 66 or older who were treated with spironolactone.
Over a 17-year period, almost 12,000 people died suddenly -- 349 of them within 14 days after taking either trimethoprim-sulfamethoxazole or another antibiotic. Most of the patients who died were over age 85.
Trimethoprim-sulfamethoxazole is frequently prescribed for urinary tract infections, with more than 20 million prescriptions written every year in the United States for a variety of infections, the researchers said in background information.
Both spironolactone and trimethoprim-sulfamethoxazole are individually known to increase blood potassium levels, according to the U.S. National Institutes of Health.
Heart patients prescribed spironolactone must be closely watched to make sure their potassium levels don't build up and cause irregular heart rhythms, said Dr. Mathew Maurer, a geriatric cardiologist and medical director of The HCM Center at New York-Presbyterian/Columbia University Medical Center.
"Spironolactone is an old drug that's been around for decades, and has shown to greatly impact older adults with advanced heart failure," said Maurer, also a spokesman for the American College of Cardiology. "It's been well-known within the heart failure community that while spironolactone is a great drug, management and use of the drug has to be carefully monitored."
Previous research had shown that the combination of spironolactone and trimethoprim-sulfamethoxazole caused a 12-fold increased risk of being hospitalized due to high potassium levels compared to use of the heart medicine with another antibiotic, amoxicillin, Antoniou said.
"We wanted to see if this translated into a higher risk for sudden death in these patients," he said.
The researchers found that the combination increased the risk of sudden death nearly 2.5 times higher than the combination of spironolactone and amoxicillin.
The study authors also found evidence of an interaction between spironolactone and the antibiotic ciprofloxacin (brand names Cetraxal, Cipro), which increased by half a person's risk of sudden death, Antoniou said.
Although the study found an association between combined use of spironolactone and trimethoprim-sulfamethoxazole and sudden death in seniors, it did not prove a cause-and-effect relationship.
The solution is simple, Antoniou said: If a heart patient is taking spironolactone, they should be prescribed a different antibiotic if one is needed. Doctors also can limit the length of antibiotic treatment.
"For these patients, try if possible to avoid this particular combination," he said. "We want to make sure pharmacists and physicians are aware of this interaction, but I don't think it's on the radar that this is something that can happen."
Maurer agreed that doctors should avoid this particular drug combination, especially since it mainly affects vulnerable seniors.
"If there's a problem with a drug interaction, it's only going to be exacerbated in a population of older adults with heart problems," he said.
The findings are published Feb. 2 in CMAJ (Canadian Medical Association Journal).
For more on spironolactone, visit the U.S. National Library of Medicine.